Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

June 10, 2021Garfield County, Montana

NWS Glasgow, MT issued this special weather statement at Jun 10, 2021, 5:21 PM MDT for Garfield County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 5:21 PM MDT (23:21 UTC)
Expired
Jun 10, 2021, 6:00 PM MDT
In force
39 min
Issued by
NWS Glasgow, MT

County Garfield County, MT

The radar

The Billings radar (KBLX), 131 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS85 KGGW 102321
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Thu Jun 10 2021
 
MTZ021-022-110000-
Petroleum MT-Garfield MT-
521 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Melstone, or 31 miles southeast of Winnett, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4679 10795 4739 10757 4711 10700 4686 10737
      4685 10782 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
      4676 10787
TIME...MOT...LOC 2321Z 220DEG 36KT 4679 10776 

$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Jun 10, 4:13 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 10, 4:13 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
413 PM MDT Thu Jun 10 2021

.DISCUSSION...
Update: This Afternoon and tonight.

There is a Tornado Watch out for our eastern counties and Severe
Thunderstorm Watch out for the rest of the area.

Plenty of lift as an upper level jet and shortwave trough lift
across the area tonight. Moisture, instability and shear
available for rapid thunderstorm development over all of NE MT
this afternoon and into this evening. Most of the activity will
begin to move off to the east in to the Dakotas by around
midnight.

Tornado Threat:
For Sheridan, Daniels, Roosevelt, Richland, and Wibaux there is
enough shear and instability that there is a Tornado Watch in
effect through 900 pm mdt. Possible tornadoes, severe wind gusts,
and large hail 1-3 inches possible.

Severe Thunderstorm Threat:
For Phillips, Petroleum, Garfield, Valley, McCone, Dawson, and
Prairie there is a Severe Thunderstorm Watch in effect until 10 pm
MDT. This area has enough shear, instability, and a slightly drier
atmosphere will produce the main threat for severe wind gusts and
large hail.
Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.
&&

.AVIATION...

FLIGHT CONDITIONS: Severe Thunderstorm Watch in effect until 1000
pm mdt & Tornado Watch in effect until 900 pm mdt covering all of
NE MT. IFR to LIFR briefly as multiple thunderstorms sweep
through the region during the afternoon and evening hours. All
summertime severe weather threats will be possible. Expect
amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Winds SE 25-30kts along the MT/ND border through 00z then
shifting to W-SW at 15-20kts through 06z then W-NW 15 to 25 kts through
the remainder of the period as the front sweep across the
remainder of the area overnight.

SYNOPSIS: The weather pattern and ingredients have come together
for severe thunderstorms and possible tornadoes this afternoon
and evening. All summertime severe weather threats are possible,
large hail from 1-3", thunderstorm wind gust possible from from 45-60
kts, and possible tornadoes.
&&

.FIRE WEATHER...
Red Flag Warning through 800 pm MDT this evening due to low
humidities and strong gusty winds for fire weather zones 122 to
include the following counties; McCone; Dawson; Richland Prairie;
and Wibaux counties. A trough of low pressure is forecast to move
across the area creating an environment conducive for severe
thunderstorms. Expect frequent lightning, strong microburst winds,
and hail from these storms. As the trough moves NE across the
area this evening, low RH will wrap NNE across the warning area as
a dryline pushes east through the warned area. A cold front will
move through the area by around midnight tonight bringing cooler
conditions, breezy NW winds and higher RH values.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning until 8 PM MDT this evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 10, 4:33 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
433 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             SIDNEY                  47.71N 104.16W
06/10/2021  E1.75 INCH       RICHLAND           MT   EMERGENCY MNGR

            CONTINUED PEA SIZE HAIL, WITH BRIEFLY UP TO
            PING PONG BALL SIZE.

&&

JEZ
Local storm report, Jun 10, 4:36 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 W RESERVE             48.61N 104.61W
06/10/2021  M1.00 INCH       SHERIDAN           MT   PUBLIC

            PEA TO QUARTER SIZE HAIL FROM 4 TO 4:14 PM.
            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 10, 4:38 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
438 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     4 SE ANTELOPE           48.65N 104.40W
06/10/2021  E60 MPH          SHERIDAN           MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 10, 4:46 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
446 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 SE ANTELOPE           48.65N 104.40W
06/10/2021  E1.50 INCH       SHERIDAN           MT   TRAINED SPOTTER

            SAME LOCATION AS 60 MPH WIND AT 436 PM

&&

BB
Local storm report, Jun 10, 5:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
515 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             ANTELOPE                48.69N 104.46W
06/10/2021  M1.00 INCH       SHERIDAN           MT   PUBLIC

            QUARTER SIZE HAIL FELL FOR 20 MINUTES.
            RECEIVED OVER ONE INCH OF RAIN.

&&
Special weather statement, Jun 10, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Thu Jun 10 2021

MTZ021-022-110000-
Petroleum MT-Garfield MT-
521 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Melstone, or 31 miles southeast of Winnett, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4679 10795 4739 10757 4711 10700 4686 10737
      4685 10782 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
      4676 10787
TIME...MOT...LOC 2321Z 220DEG 36KT 4679 10776

NWS Glasgow
TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.